Virginia, 2014

Dense Fog in Virginia, September 20, 2014

September 20, 2014 · NWS LWX · 1 event in 1 county or zone

S. led to easterly flow across the Middle Atlantic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure across the Northeast U.S. led to easterly flow across the Middle Atlantic. Low clouds and dense fog occurred east of the Blue Ridge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 20, 2:26 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 20, 2:26 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 AM EDT SAT SEP 20 2014

.SYNOPSIS...
HIGH PRESSURE OVER THE NORTHEAST AND MID ATLANTIC STATES WILL MOVE
RAPIDLY EAST OUT TO SEA. MEANWHILE TWO AREAS OF LOW PRESSURE WILL
HELP USHER THAT HIGH OUT. ONE WILL FORM OFF THE SOUTHEAST COAST
AND PASS NORTHEAST OUT TO SEA...PAST CAPE HATTERAS SUNDAY. THE
SECOND LOW WILL MOVE EAST ACROSS THE NORTHERN STATES AND WILL
SWING A COLD FRONT THROUGH OUR AREA SUNDAY AFTERNOON AND NIGHT.
CONTINENTAL HIGH PRESSURE WILL MOVE IN BEHIND DURING MONDAY AND IS
EXPECTED TO REMAIN THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
EAST FLOW OFF THE ATLANTIC WILL ALLOW FOR CLOUDS...INCLUDING SOME
LOW CLOUDS...ESPECIALLY JUST EAST OF THE BLUE RIDGE AND CATOCTINS
WHERE THE MOISTURE WILL BANK UP AGAINST THE RIDGE THIS MORNING.
PATCHY FOG IS ALSO EXPECTED...BUT NOT WIDESPREAD.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH SUNDAY NIGHT/...
AS THE EAST FLOW WEAKENS AS THE HIGH SLIPS AWAY...EXPECT ANY
MORNING OVERCAST TO BREAK BY LATE MORNING. TEMPS WILL BE
SEASONABLE TODAY AND A LITTLE WARMER THAN FRIDAY.

A COLD FRONT WILL APPROACH FROM THE GREAT LAKES/OHIO VALLEY
DURING THE SECOND HALF OF THE WEEKEND. ABOVE AVERAGE TEMPERATURES
WILL PRECEDE THE COLD FRONT...BUT MOISTURE RETURN FROM THE SOUTH
WILL BE MEAGER. STILL...THE UPPER-LEVEL TROUGH FORCING THE COLD
FRONT IS FORECAST TO BE PRETTY STRONG BY THE MODELS AND THAT
SHOULD IN TURN FORCE NARROW BANDS OF SHOWERS AND THUNDERSTORMS.
GUSTY OR PERHAPS SPOTTY DAMAGING WINDS ARE POSSIBLE MAINLY ACROSS
WESTERN AREAS WHERE ADDED TERRAIN FORCING COULD RESULT IN BRIEFLY
MORE ROBUST UPDRAFTS.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY WANE AS THEY PUSH EAST
OF THE BLUE RIDGE AND TOWARDS THE CHESAPEAKE BAY DURING THE
EVENING.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE WEEK AHEAD SHOULD BE QUIET AND COOL...AS A LARGE AREA OF
HIPRES BLDS OVER THE ERN CONUS. MAY BE A LTL BIT BRZY MON DUE TO
CAA/H5 TROF AXIS DROPPING ALONG THE EASTERN SEABOARD. AFTER
THAT...UPR HGTS RISE BUT AREA WL REMAIN ON THE ERN THEN SRN SIDE
OF THE SFC RDG. CONSEQUENCES WL BE CNDN FLOW TO BE REPLACED BY
MARINE FLOW BY WED. CUD BE DEALING W/ A LTL MORE CLDCVR FOR THE
2ND HALF OF THE WK... SPCLY E OF I-95. MAXT LWR-MID 70S THRUT THE
PD. MIN-T 40S TO LWR/MID 50S...WITH OVNGT TEMPS MODERATING SLGTLY
DUE TO WATER TEMPS...WHICH ARE STILL IN THE LWR 70S.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
AS LOW LEVEL MOISTURE GETS DRAGGED OFF THE ATLANTIC BY EAST
FLOW...ALL TAF SITES EXCEPT DCA WILL BE BATTLING POSSIBLE MVFR
CONDITIONS EARLY THIS MORNING. IFR NOT OUT OF THE QUESTION...BUT
NOT EXPECTED AT THIS TIME. ANY LOWERED VSBYS AND CIGS SHOULD BREAK
THIS MORNING. A COLD FRONT CROSSES SUNDAY AFTERNOON AND NIGHT WITH
POSSIBLE THUNDERSTORMS...A FEW OF WHICH COULD HAVE DAMAGING WIND
GUSTS.

VFR MON-WED UNDER HIPRES.

&&

.MARINE...
STRONGER WINDS LATE FRIDAY HAVE SUBSIDED BELOW SMALL CRAFT
CONDITIONS EARLY THIS MORNING. HOWEVER SMALL CRAFT ADVISORIES MAY
AGAIN BE NEEDED SUNDAY NIGHT AND MONDAY BEHIND THE COLD FRONT.

NW FLOW SHUD PROVIDE A GOOD MIXED PROFILE MON. MAY HV SOME SCA GUSTS
AT THAT TIME. BYD THAT...HIPRES WL BE BLDG ATOP MARINE AREA
RESULTING IN WNDS BECOMING LIGHTER. FLOW SHUD BE VEERING ELY BY WED.

&&

.TIDES/COASTAL FLOODING...
HIGH LUNAR TIDES AND EAST WINDS ARE CREATING HIGHER THAN NORMAL
TIDES. AT THIS POINT HIGHER ANAMOIES ARE IN THE SOUTHERN CHES BAY.
AS WINDS BECOME MORE SE OVER THE WATERS...WILL HAVE TO MONITOR FOR
MINOR TIDAL FLOODING THE NEXT SEVERAL TIDES. MOST CONCERNING AT
THE MOMENT IS DC WATERFRONT TIDE GAUGE WHICH COULD POSSIBLY HIT
MINOR FLOODING WITH THIS MORNINGS TIDE. THE REST ARE FINE FOR NOW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...CAS
NEAR TERM...CAS
SHORT TERM...CAS
LONG TERM...HTS
AVIATION...CAS/HTS
MARINE...CAS/HTS
TIDES/COASTAL FLOODING...CAS
Hazardous weather outlook, Sep 20, 4:06 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 AM EDT SAT SEP 20 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
210945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
506 AM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

MINOR TIDAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE TODAY AND
TONIGHT FOR THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND
THE SHORES OF THE UPPER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
SUNDAY NIGHT AND MONDAY.

MINOR TIDAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE ON
SUNDAY FOR THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND
THE SHORES OF THE UPPER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-210945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
506 AM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE
ACROSS THE POTOMAC HIGHLANDS...EASTERN PANHANDLE AND WESTERN
MARYLAND SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
September 20, 4:10 AM EST to 7:20 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at Culpeper Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542660.